Background

Contrast extravasation is the accidental extravascular injection of intravascular contrast media caused by dislodgment of the cannula, contrast leakage from the vessel puncture site, or rupture of the vessel wall. Contrast extravasation is a well recognized complication, with reported frequencies of 0.25% (56/22,254), 0.7% (475/69,657) and 0.9% (48/5,106) in three large CT series where power injectors were used [1-3]. Extravasation usually causes some combination of immediate pain, erythema, and swelling, but fortunately these are usually self-limiting and long-term major morbidity is rare [4]. However, severe skin and subcutaneous ulceration can occur, and subfascial extravasation may cause compartment syndrome (neurovascular signs and symptoms due to increased volume in the confined spaces formed by the deep fascia). These major complications may occur even with small volume (< 10cc) extravasations and non-ionic contrast media [4, 5]. Only 1 patient required fasciotomy for compartment syndrome in a series of 475 extravasations [2].

Risk Factors and Prevention

Small children, the elderly, and unconscious patients are at higher risk for extravasation, partially because of reduced reporting of injection site pain [4]. Other risk factors are use of an injection site other than the antecubital fossa, use of an indwelling venous cannula that has been in place for over 24 hours, and multiple attempts at venous access [4, 6]. When extravasation does occur, complications are more severe in extremities with poor vascular or lymphatic circulation (e.g., on the side of a prior mastectomy with radiation or lymph node dissection) or when extravasation occurs on the dorsum of the hand of foot [4]. Based on these considerations, and realizing that prevention is the key to avoiding contrast extravasation, the following practice guidelines are suggested:

  • Ensure the IV site is properly selected, placed, secured, and tested. Make sure the vein is not obstructed when repositioning the arm.
  • Consider a lower flow rate in patients at particular risk (while high flow rates do not seem to increase the risk of extravasation, they while result in a more rapid accumulation of extravasated contrast) [3, 7].
  • Warn the patient to report any unusual sensations at the IV site immediately.
  • Observation of the IV site by the technologist for the first 10-20 seconds of the injection.
  • STOP the injection if there is ANY concern or question of extravasation.


Management of Extravasation

As soon as an extravasation is detected, the contrast infusion should be stopped immediately, the catheter removed, and the local overseeing radiologist notified. The affected extremity should be elevated above the heart and cold compresses applied topically. The radiologist evaluating the patient will decide whether the patient can be managed by observation in Radiology for 1-2 hours or requires transfer to the Emergency Department for possible review by Plastic Surgery. Indications for transfer to Emergency Department include skin blistering, altered tissue perfusion, increasing pain, or change in sensation distal to the site of extravasation. Given that there is only a limited relationship between the volume extravasated and the severity of complications, it has been suggested that “only signs and symptoms should be used as criteria for plastic surgery consultation and additional treatment”, and ED referral based purely on the volume extravasated is probably unjustified [2]. Similarly, performing a CT or radiograph of the extremity for large extravasation is of doubtful utility, other than in cases where the extravasation may be subfascial and may cause a compartment syndrome. If the patient is transferred to the Emergency Department, the patient must be escorted. Irrespective of the treatment plan, it is CRITICAL that the radiologist communicates appropriately with the referring physician and the Emergency department. In addition a radiologist at Moffitt from the responsible imaging section should be notified so that the patient can be visited as soon as possible in the Emergency Department. All evaluations and communications must be documented, either in the dictated report or medical record. Patients who are sent home after observation should be given discharge instructions that include the phone number for the patient to call a nurse in Radiology, 353-1564, or go to the nearest Emergency Department if severe problems develop. The technologist or nurse must complete an incident report on-line. The Radiology safety nurse will follow up on all cases of extravasation.

Key Point

Patients with extravasation should be assessed and reassured by a radiologist, and referred to the Emergency Department if there is skin blistering, altered tissue perfusion, increasing pain, or change in sensation distal to the site of extravasation. In all cases, it is critical that the responsible radiologist communicates directly with the patient, referring physician, and Emergency Department as appropriate and documents these communications in the report or medical record.

References

  1. Cohan RH, Bullard MA, Ellis JH, Jan SC, Francis IR, Garner WL, Dunnick NR. Local reactions after injection of iodinated contrast material: detection, management, and outcome. Acad Radiol 1997; 4: 711-8.
  2. Wang CL, Cohan RH, Ellis JH, Adusumilli S, Dunnick NR. Frequency, management, and outcome of extravasation of nonionic iodinated contrast medium in 69,657 intravenous injections. Radiology 2007; 243: 80-7.
  3. Federle MP, Chang PJ, Confer S, Ozgun B. Frequency and effects of extravasation of ionic and nonionic CT contrast media during rapid bolus injection. Radiology 1998; 206: 637-40.
  4. Cohan RH, Ellis JH, Garner WL. Extravasation of radiographic contrast material: recognition, prevention, and treatment. Radiology 1996; 200: 593-604.
  5. Ayre-Smith G. Tissue necrosis following extravasation of contrast material. J Can Assoc Radiol 1982; 33: 104.
  6. Lewis GB, Hecker JF. Radiological examination of failure of intravenous infusions. Br J Surg 1991; 78: 500-1.
  7. Jacobs JE, Birnbaum BA, Langlotz CP. Contrast media reactions and extravasation: relationship to intravenous injection rates. Radiology 1998; 209: 411-6.